I got my shot on the day my period tracker said I was supposed to start my period. My boyfriend and I are both allergic to latex and are about to come out of our skin because I needed to be on birth control before we had sex again. How lucky my do I have to wait?! Help me please!!
If you had your first shot during the first 5 days of your period, then you did not need to wait before you were covered against pregnancy.
If you were outside of the first 5 days of your period when you were given your first Depo shot, then you needed to wait 7 days before you were covered.
Once you follow those rules, you are covered by Depo for 12 weeks, regardless of any bleeding you experience in between shots.
However, what concerns me is that you say you got your shot on the day that you expected to start your period, and not that you actually saw your period starting. As long as you are regular each month, & are sure you would have started bleeding the day you took Depo, then you will be covered immediately.
If you are in doubt, you can use latex free condoms for 7 days. I can vouch for those, as I'm latex sensitive, too.
What concerns me is that you might have been pregnant before you took the Depo shot. As long as there's no chance of that, then you needn't be concerned, but if there's any doubt, then you need to do a pregnancy test in a couple of weeks time, because Depo can harm an unborn child. You'd need to inform your Doctor immediately, if you were pregnant. Most clinics do a pregnancy test before you get your first shot, anyway. Hopefully this was the case with your Doctor.
A bit of extra info:
You do not have periods on Depo. A period is flushing out the lining of your womb, including an unfertilised egg.
You do not produce an egg when on Depo. What you may experience is break-through hormonal bleeding. This can last until you have your 3rd Depo shot. By then, it usually has stopped altogether.
You may get hormonal symptoms on Depo, such as bleeding, bleeding after sex, pregnancy like symptoms (because Depo tricks your body into thinking you're pregnant, to prevent you releasing eggs each month), such as bloating, sort breasts, lower back ache (Depo softens the ligaments in your back, as if preparing it to expand to make room for a growing baby), mood swings etc. Most of these symptoms pass as you get your next couple of shots. You may get all sorts of hormonal symptoms on Depo, such as bleeding, bleeding after sex, pregnancy like symptoms (because Depo tricks your body into thinking you're pregnant, to prevent you releasing eggs each month), such as bloating, sort breasts, lower back ache (Depo softens the ligaments in your back, as if preparing it to expand to make room for a growing baby), mood swings etc. Most of these symptoms pass as you get your next couple of shots.
If you choose to come off Depo, you may well find you get these same hormonal symptoms for months, whilst your body readjusts. It can take up to 18 months to regain your fertility. If you think about coming off Depo because of the initial side effects, it can be worth seeing if they disappear after your 3rd shot, because you could end up going through the same symptoms anyway. whilst coming off the shot.
Hope that helps.
- Depo-Provera Information for Consumers
- Depo-Provera Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depo-Provera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 11 Dec 2014 • 1 answer
Posted 27 Feb 2015 • 1 answer
Depo-Provera - I am 18 years old I took the first shot December and was supposed to take my 2nd shot
Posted 6 Apr 2015 • 2 answers
Posted 5 Jul 2016 • 2 answers
Posted 30 Aug 2016 • 1 answer